Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 433, NWS Norman, OK
NWS Norman, OK issued this severe thunderstorm warning at Jun 17, 2004, 8:55 PM CDT for Ellis County, Harper County, Oklahoma. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 17, 2004, 8:55 PM CDT (01:55 UTC)
- Expired
- Jun 17, 2004, 9:30 PM CDT
- In force
- 35 min
- Issued by
- NWS Norman, OK
- Area
- Counties, with a storm outline in the text
Counties Ellis County, OK, Harper County, OK
The radar
The Dodge City radar (KDDC), 137 km from the middle of the area, began a volume at 01:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 1.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 603 J/kg
- Mixed-layer CIN
- -230 J/kg
- Mixed-layer LCL
- 872 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 479 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
557 WUUS54 KOUN 180155 SVROKC OKC045-059-180230- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORMAN OK 852 PM CDT THU JUN 17 2004 THE NATIONAL WEATHER SERVICE IN NORMAN HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHERN ELLIS COUNTY IN NORTHWEST OKLAHOMA HARPER COUNTY IN NORTHWEST OKLAHOMA * UNTIL 930 PM CDT * AT 852 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A SEVERE THUNDERSTORM 6 MILES SOUTH OF MAY...MOVING EAST AT 15 MPH. OTHER STORMS WERE STRENGTHENING FROM NEAR CATESBY TO JUST NORTHWEST OF SHATTUCK. * LOCATIONS IN THE WARNING INCLUDE CATESBY...FARGO...GAGE AND MAY HAIL UP TO THE SIZE OF QUARTERS IS LIKELY. LAT...LON 3667 9996 3627 9999 3629 9960 3677 9956 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:25 PM CDT, 5 hours 30 minutes earlier.
Area forecast discussion, Jun 17, 3:25 PM CDT, 5 hours 30 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 325 PM CDT THU JUN 17 2004 .DISCUSSION... ANOTHER ROUND OF HIGH PLAINS CONVECTION MAKING A RUN FOR THE AREA OVERNIGHT. MOST LIKELY AREA TO SEE RAIN WILL BE IN NORTHWEST OKLAHOMA. THERE IS GENERAL AGREEMENT WITH THE MAIN SURFACE BOUNDARY MOVING SOUTH INTO THE AREA TOMORROW AND TOMORROW NIGHT WHICH WILL MAKE TOMORROW/S HIGH PLAINS DEVELOPMENT MORE LIKELY TO MOVE INTO OUR AREA. WILL GO AHEAD AND BUMP UP POPS TO LIKELY ACROSS THE FAR NORTHERN PART OF THE AREA TOMORROW NIGHT. HAVE LOWERED HIGH TEMPERATURES A BIT IN THE NORTH AND CENTRAL WITH THE EXPECTED MOVEMENT OF THE FRONTAL BOUNDARY INTO THE AREA. EXTENDED FORECAST REMAINS MUDDY WITH ONLY SUBTLE UPPER FEATURES TO KEY... A SYNOPTIC SURFACE BOUNDARY SOMEWHERE IN THE CENTRAL/SOUTHERN PLAINS AND PROBABLY VARIOUS MESOSCALE SURFACE BOUNDARIES. IN GENERAL HEIGHTS FALL THROUGH MONDAY THEN RISE AGAIN LATER NEXT WEEK. ONLY SIGNIFICANT CHANGE TO THE EXTENDED IS TO ADD SLIGHT CHANCE POPS IN THE NORTH SUNDAY NIGHT THOUGH MONDAY... OTHERWISE CURRENT PACKAGE SEEMS TO HIT THE WEATHER HIGHLIGHTS WELL DESPITE THE UNCERTAINTIES. && .PRELIMINARY POINT TEMPS/POPS... OKLAHOMA CITY OK 71 90 70 84 / 30 30 50 30 HOBART OK 71 92 69 86 / 30 20 40 30 WICHITA FALLS TX 73 96 73 90 / 20 10 30 30 GAGE OK 64 84 63 79 / 50 20 50 30 PONCA CITY OK 70 86 66 79 / 40 40 50 30 DURANT OK 73 93 73 90 / 10 10 20 30 && .OUN WATCHES/WARNINGS/ADVISORIES... OK...NONE. TX...NONE. && 26
Hazardous weather outlook, Jun 17, 11:58 AM CDT, 8 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
1158 AM CDT THU JUN 17 2004
OKZ004>048-050>052-TXZ083>090-181200-
THIS HAZARDOUS WEATHER OUTLOOK COVERS NORTHERN...WESTERN...
CENTRAL...AND SOUTHERN OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
THUNDERSTORM OUTLOOK...
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THROUGH TONIGHT
ACROSS PORTIONS OF OKLAHOMA AND WESTERN NORTH TEXAS.
LOCATION...
AREAS NEAR AND NORTHWEST OF A LINE THAT EXTENDS FROM CROWELL
TEXAS...TO LAWTON...TO PONCA CITY.
TIMING...
THE MOST LIKELY TIME FOR SEVERE THUNDERSTORMS WILL BE FROM 9 PM
THROUGH 4 AM.
IMPACTS...
WIND GUSTS TO 65 MPH AND ONE-INCH DIAMETER HAIL WILL BE POSSIBLE.
RECOMMENDED ACTIONS...
STORM SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL ACROSS THE
RISK AREA SHOULD PLAN FOR SEVERE WEATHER OPERATIONS THIS EVENING AND
OVERNIGHT.
DISCUSSION...
SCATTERED THUNDERSTORMS MAY DEVELOP LATE THIS AFTERNOON OVER
PORTIONS OF WESTERN AND NORTH CENTRAL OKLAHOMA ON AN OUTFLOW
BOUNDARY PRODUCED BY THIS MORNINGS ACTIVITY...BUT ANY SEVERE
WEATHER WOULD BE MARGINAL AND ISOLATED... AS INSTABILITY AND WIND
SHEAR WILL BE LIMITED. THE THUNDERSTORM ACTIVITY OF CONCERN WILL BE
THAT WHICH DEVELOPS OVER THE HIGH PLAINS OF COLORADO AND NEW MEXICO
LATE TODAY. THIS ACTIVITY WOULD THEN SPREAD EAST INTO THE SLIGHT
RISK AREA DURING THE EVENING AND OVERNIGHT HOURS. THE PRIMARY
CONCERN IS FOR WIDESPREAD DAMAGING STRAIGHT-LINE WINDS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CDT FRIDAY JUN 18.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...70 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...40 PERCENT.
OTHER HAZARDOUS WEATHER...
NONE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...
THUNDERSTORM OUTLOOK...
A COLD FRONT IS STILL FORECAST TO MAKE AN APPEARANCE TO OKLAHOMA AND
WESTERN NORTH TEXAS TONIGHT THROUGH SATURDAY. THE FRONT WILL SUPPORT
AT LEAST A CHANCE FOR THUNDERSTORMS INTO SATURDAY...SOME OF WHICH
COULD REACH SEVERE LEVELS. AGAIN...THE BEST CHANCES FOR
THUNDERSTORMS WILL BE DURING THE OVERNIGHT HOURS...AS SEVERAL
CLUSTERS OF THUNDERSTORMS MOVE INTO THE SOONER AND LONE STAR STATES
FROM THE NORTHWEST.
OTHER HAZARDOUS WEATHER...
NONE.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 7 AM
FRIDAY...JUNE 17.
MAXWELLIn the hours before
Local storm report, Jun 17, 3:02 PM CDT, 5 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
302 PM CDT THU JUN 17 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
1215 AM TSTM WND GST 10 NNE DURHAM 35.96N 99.85W
06/17/2004 60 MPH ROGER MILLS OK PUBLIC
ESTIMATED.
1240 AM HAIL 9 S ARNETT 36.01N 99.77W
06/17/2004 0.75 INCH ELLIS OK PUBLIC
0105 AM TSTM WND GST 8 S HARMON 36.03N 99.56W
06/17/2004 60 MPH ELLIS OK PUBLIC
ESTIMATED.
0110 AM TSTM WND GST 8 N LEEDEY 35.99N 99.35W
06/17/2004 60 MPH DEWEY OK PUBLIC
ESTIMATED.
0115 AM TSTM WND DMG 6 ENE MOOREWOOD 35.76N 99.25W
06/17/2004 CUSTER OK PUBLIC
3 INCH DIAMETER TREE LIMBS DOWN.
0125 AM TSTM WND GST CHEYENNE 35.61N 99.68W
06/17/2004 60 MPH ROGER MILLS OK PUBLIC
ESTIMATED.
&&
JLPThe office that day
Everything else NWS Norman, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 17, 9:48 PM CDT | Severe Thunderstorm Warning | OUN | Ellis, Roger Mills | 42 min |
| Jun 17, 9:56 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 49 min |
| Jun 17, 10:15 PM CDT | Severe Thunderstorm Warning | OUN | Harper, Woodward | 45 min |
| Jun 17, 10:42 PM CDT | Severe Thunderstorm Warning | OUN | Woods | 48 min |
| Jun 17, 11:03 PM CDT | Tornado Warning | OUN | Woods | 27 min |
| Jun 17, 11:18 PM CDT | Tornado Warning | OUN | Alfalfa, Woods | 27 min |
| Jun 17, 11:29 PM CDT | Severe Thunderstorm Warning | OUN | Blaine, Major | 46 min |
| Jun 17, 11:42 PM CDT | Severe Thunderstorm Warning | OUN | Alfalfa | 33 min |
| Jun 18, 12:02 AM CDT | Severe Thunderstorm Warning | OUN | Canadian, Kingfisher | 43 min |
| Jun 18, 3:02 PM CDT | Severe Thunderstorm Warning | OUN | Greer, Kiowa | 43 min |
| Jun 18, 3:25 PM CDT | Severe Thunderstorm Warning | OUN | Love | 50 min |
| Jun 18, 3:43 PM CDT | Severe Thunderstorm Warning | OUN | Greer | 47 min |
| Jun 18, 5:31 PM CDT | Severe Thunderstorm Warning | OUN | Custer | 44 min |
| Jun 18, 6:05 PM CDT | Severe Thunderstorm Warning | OUN | Dewey | 40 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.